MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 CATHERA

MICRO THERAPEUTICS, INC. DBA EV3 CATHERA
Model Number FG15150-0630-1S
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/04/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
See manufacturer report # 2029214-2020-01092 for the pipeline embolization device.The pipeline flex w/ shield (model: ped2-500-12 lot: b019197) and phenom-027 micro catheter (model: fg15150-0630-1s lot: ap20-025) were returned for analysis.The pipeline flex w/ shield pusher distal hypotube was found stretched.No damages or irregularities were found with the re-sheathing pad.The distal wire was found broken between the resheathing pad and dps sleeves.The distal wire segment was found stuck within the phenom-027 micro catheter.No flash or voids molded were found within the catheter hub.No damages or anomalies were found with the hub.The phenom-027 micro catheter body was found broken and stretched near the hub.The micro catheter was found kinked at 0.5cm,.2cm and ~0.4cm from the distal end.No damages or irregularities were found with the distal tip or marker band.The usable and total length of the micro catheter could not be measured due to the damages.A mandrel was used to successfully to push out the distal wire.No damages or irregularities were found with the dps sleeves.The coil tip appeared da maged at the tip.The inner diameter of the phenom-027 micro catheter was measured to be 0.0265¿ at the proximal end and 0.027¿ at the distal end which is within specification and compatible for use with the pipeline flex w/ shield.The distal broken end was sent out for sem testing.The pipeline flex w/ shield braid was returned separately and found flattened throughout the entire braid.Both the proximal and distal end did not fully open (tapered) with damages and fraying found on both ends.No other anomalies were observed.Based on the analysis findings, the pipeline flex shield and phenom-027 were confirmed to have ¿catheter resistance¿ and ¿resistance/stuck during delivery¿ as the broken distal wire was found stuck within the catheter.Customer reported pipeline flex w/ shield became twisted due to severe patient tortuosity which likely caused the resistance.Other possible contributors to resistance are braid damage, catheter damage or user does not maintain continuous flush.Customer reported all devices were prepared as per ifu.The pipeline flex w/ shield and the phenom-027 catheter were found damaged.From the damages seen on the catheter body (kinked/stretched/break), pipeline hypotube (stretched), distal wire (break) and braid (flattened/frayed/damaged); it appears there was high force used.It is possible these damages occurred when the customer attempted to advance/retrieve the pipeline flex shield through the phenom-027 catheter against the reported resistance.There was no non-conformance to specifications identified that led to the reported issues.Per our instructions for use (ifu): "discontinue delivery of the device if high force or excessive friction is encountered.Identify the cause of the resistance and remove device and microcatheter simultaneously.Advancement of the ped against resistance may result in device damage or patient injury.Never advance or withdraw an intralumenal device against resistance until the cause of resistance is determined by fluoroscopy.If the cause cannot be determined, withdraw the catheter.Movement of the micro catheter against resistance may result in damage to the micro catheter, or the vessel.Do not use in patients in whom the angiography demonstrates the anatomy is not appropriate for endovascular treatment, due to conditions such as severe intracranial vessel tortuosity or stenosis.¿ sem results: ¿the wire failed via torsional overload¿.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the pipeline experienced resistance and twisting during delivery.The patient was undergoing surgery for treatment of an amorphous, unruptured aneurysm of the superclinoid ica.It was noted the patient's vessel tortuosity was severe.It was reported that the devices were prepared per the instructions for use (ifu).Severe tortuosity was met while advancing the pipeline, and difficulty was met.The pipeline twisted distally despite re-sheathing, and also twisted proximally despite re-sheathing distal to twist.The physician attempted to re-position and redeploy the pipeline, but twisting continued to occur.The pipeline and phenom microcatheter were then removed.A new microcatheter and device were then used with success.There was no patient injury associated with the event.Post-procedure angiographic results showed a successful procedure.Ancillary devices include a neuron max, phenom plus, phenom 27, fathom 16.Additional information received reported that the resistance was throughout the catheter, and no damage was observed to the pushwire or catheter.

Brand Name
CATHERA
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10786271
Report Number2029214-2020-01093
Device Sequence Number16956558
Product Code DQY
UDI-Device Identifier00847536041875
UDI-Public00847536041875
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K151638
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/04/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2023
Device Model NumberFG15150-0630-1S
Device Catalogue NumberFG15150-0630-1S
Device Lot NumberAP20-025
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/31/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/23/2020
Initial Report FDA Received Date11/04/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age79 YR
Patient Weight52